Texas, 2014

High Wind in Texas, March 25, 2014

March 25, 2014 · NWS MAF · 1 event in 1 county or zone

Cold air damming against the higher terrain resulted in high northeast gap winds through Guadalupe Pass in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Cold air damming against the higher terrain resulted in high northeast gap winds through Guadalupe Pass in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 25, 1:47 AM MST, 4 minutes earlier.

Area forecast discussion, Mar 25, 1:47 AM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 AM CDT Tue Mar 25 2014

.DISCUSSION...
A cold front moving through the area is shifting winds from the
northeast this morning and bringing some slightly cooler air.
Models continue to show an upper level low currently off the
southern California coast moving east today causing showers and
thunderstorms to develop in the western CWA tonight and spread
east tomorrow. Southeast winds ahead of the low should advect
enough low level moisture for scattered convection to develop
though cell movement will be fairly quick and QPF amounts will be
in the quarter inch range.

The low passes Wednesday leaving strong mid level westerlies in
its wake. Strong winds may develop in the Guadalupe Mountains
Wednesday evening though the lack of heating will prevent the
strongest winds from mixing into the higher elevations until
Thursday. This is a little too far out to issue a watch so will
continue to highlight strong winds in the HWO for now. Some of
these winds will spread into the adjacent plains and Permian Basin
creating above normal temps Wed/Thu. Winds will diminish Friday as
an upper ridge approaches, and the weakening downslope component
should allow for slightly cooler temps Friday. A weak cold front
arrives Friday night bringing very little cooling for Saturday
before warmer temps resume on Sunday.

Hennig

&&

.FIRE WEATHER...
Post frontal conditions today with cooler temperatures and higher
RH so little fire wx concerns.  On Wednesday the wind comes back
around to the south as a surface trough stretches across the
region.  Could see marginal conditions across the west Wednesday but
location of stronger winds do not look to match up with location of
lower RH.  Thursday appears to be a more significant fire wx day as
a west wind sweeps across the region.  Much of the area may approach
critical fire wx conditions on Thursday... a Fire Weather Watch may
be issued in the next 24 hrs.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 67  47  77  51  /   0  50  20   0
BIG SPRING TX              66  48  73  53  /   0  50  30   0
CARLSBAD NM                68  48  81  53  /  10  60  10   0
DRYDEN TX                  66  51  77  52  /  10  30  20  10
FORT STOCKTON TX           65  49  83  51  /  10  40  10   0
GUADALUPE PASS TX          58  45  71  46  /  20  60   0   0
HOBBS NM                   65  44  76  49  /  10  50  20   0
MARFA TX                   64  41  75  42  /  20  40   0   0
MIDLAND INTL AIRPORT TX    68  48  77  51  /   0  50  20   0
ODESSA TX                  68  48  77  51  /   0  50  20   0
WINK TX                    69  49  82  49  /  10  40  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

72/10
Hazardous weather outlook, Mar 25, 1:24 AM MST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 AM CDT TUE MAR 25 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
324 AM CDT TUE MAR 25 2014 /224 AM MDT TUE MAR 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TODAY FROM THE GUADALUPE MOUNTAINS
TO THE BIG BEND. THUNDERSTORM CHANCES INCREASE TONIGHT ACROSS MUCH
OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE... BUT
ANY STORM THAT DEVELOPS MAY PRODUCE BRIEF GUSTY WIND... SMALL
HAIL... AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON THURSDAY HIGH WINDS ARE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS
WITH INCREASED FIRE WEATHER CONCERNS ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW PROBABILITY OF SPOTTER ACTIVATION TONIGHT ALONG AND
NORTH OF A VAN HORN TO BIG LAKE LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 25, 1:51 AM MST to 10:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499998.